Cyclorphine, a new street drug even stronger than fentanyl, is already killing users

Los Angeles County confirms a death from cyclorphine, a synthetic opioid detected in the US since 2024. It is sold in e-cigarette liquids and fake pills.

English · Original discussion in Spanish · Published

The Los Angeles County Department of Public Health has linked a fatal overdose recorded in February 2026 to the use of cyclorphine, a synthetic designer opioid that has been circulating in the illicit US market since 2024 and can cause respiratory depression at minimal doses.

Cyclorphine has now claimed its first confirmed fatality in Los Angeles. The county's Department of Public Health has linked an overdose death recorded in **February 2026** to the use of this synthetic designer opioid, also known as N-propionyl norchlorfentanyl. The substance is not new to the market: US authorities detected it circulating illicitly as early as **2024**, and since then it has appeared in powders, crystals, liquids and counterfeit tablets imitating prescription medications.

The health agency's warning is not routine. Cyclorphine belongs to the orphine family, derivatives of benzimidazolone piperidine, and acts as an agonist at μ-opioid receptors. Its estimated potency is equal to or greater than that of **fentanyl**, and far greater than heroin's. That means a tiny amount can trigger severe respiratory depression, loss of consciousness and, in the worst cases, death.

## An opioid hiding in pills and liquids

The added problem is detection. Routine urine toxicology tests and commercial fentanyl test strips often fail to identify cyclorphine. More sophisticated laboratory analysis is required, such as chromatography coupled with mass spectrometry. That technical difficulty allows the substance to slip into illicit trafficking with little effort, and users have no idea what they are taking.

The forms in which it has been found widen the risk. It has been detected in powders, crystals, e-cigarette liquids, blotter paper and counterfeit tablets. The Spanish case is illustrative: in **September 2025**, a cyclorphine poisoning was recorded in Spain. The substance had been fraudulently sold online as a prodrug called "alprazafone", in a transparent bag labelled "Alprazolam Triazolobenzofenona Pellets 1mg". The affected person required admission to an intensive care unit but eventually recovered. Spain's **Plan Nacional sobre Drojas** (the Spanish government's National Plan on Drugs), part of the Ministry of Health, issued the corresponding alert.

## From California to Europe: a trail of scattered cases

The Los Angeles death is not an isolated incident. In **April 2026**, another fatality from the substance was detected in northern California. Outside the United States, alerts are piling up: in addition to the Spanish case, Germany identified the fraudulent sale of tablets containing cyclorphine disguised as benzodiazepines. The United Nations Office on Drugs and Crime (UNODC) published a report in **May 2026** on the emerging threat posed by this compound, and the substance has also been reported in Canada.

The pattern repeats itself: users believe they are taking something else. Benzodiazepines, alprazolam, designer pills, vaping liquids. Cyclorphine appears as a contaminant or a fraudulent substitute, and those who ingest it have no opioid tolerance. That is the factor that turns a small dose into a lethal one.

## What to do in an overdose and why naloxone is not always enough

Health authorities insist on the obvious: the safest option is not to consume illicit substances. If an overdose is suspected, the recommendation is to seek immediate medical attention. **Naloxone**, an opioid antagonist, can reverse the effects and restore breathing, but because of cyclorphine's high potency, repeated doses are often needed. It is not a guarantee.

The Los Angeles County Department of Public Health has warned that the risk increases when cyclorphine is consumed alongside alcohol, sedatives, painkillers or other medications. Combining central nervous system depressants multiplies the likelihood of respiratory arrest. And the illicit market offers no reliable labels.

The emergence of this compound in the recreational drug scene poses a public health problem that goes beyond a single city. Cyclorphine has been circulating for two years, has at least two deaths linked to it in California and has crossed the Atlantic. Toxicological surveillance systems and emergency services are the first line of defence for detecting new cases. Any suspicion of poisoning requires immediate medical attention; there is no margin for going it alone.

Summary of a discussion on Burbuja.info - Foro de economía, actualidad y política., translated from Spanish and reviewed before publication. Read the full discussion (11 replies).

More summaries

All summaries in English →

-
Back